Saturday, October 20, 2007

Lovely update, sarcasm warning

Yesterday I forgot to blog that it was my three year blogging anniversary. Yay me!

Yesterday I also went to the neurologist. When I went through my list of ailments, beyond tremors, he asked if I'd been through a bunch of neurologists and I replied that I was a neurological virgin. He was surprised. I learned from that that I guess I should not have been depending on psychiatrists so much.

Prior to going, I figured out two things. One, the seroquel I use to sleep keeps the tremors at bay. They stop the termors as it is kicking in and begin again as it wears off in the morning.

Two, I realized b/c of a pharmaceutical commercial on TV for Abilify that it causes tremors that might be permanent. You can imagine how angry this idea made me. How on earth could something be prescribed that would cause such? Beyond that, how could my psychiatrist who knows I get every side effect known to man give it to me? Further, I was taking it for depression and it is approved for bipolar mania! The exact opposite of what I was. To recap, I took it about two weeks in June then began taking it again for about four weeks in August until the tremor began Sept 4. I am angry about this one.

The neurologist was a kindly old man, sorta. Although I had to wait an hour to see him and I was his first patient of the day, he spent a full hour with me. In some ways, it was good. It some ways, he asked entirely too personal questions and made a huge deal about the HSV. There were times I didn't feel I could defend myself in conversations literally face to face. He's an odd man. Told me, of course, that my EEG equipment was a waste of money. Told me my homework was to provide him information about careful studies about the effectiveness of EEG.

He was oddly irritating and oddly comforting at the same time. He ordered an autonomic nervous system panel, full EEG, MRI, sleep study, and lots of bloodwork. I figure all this will transfer if I change doctors. My sleep study was scheduled for Wednesday, my night off, but they want to do it tonight or tomorrow night. I am not crazy about this, but loser that I am I don't really want to drive an hour to the group party tonight, either.

So that's the recap. He couldn't say anything except the rapidity of my tremors make them non-Parkinsonian. Scratch that one off the list. Add tardive dyskinesia (go read this Wiki entry for some major jollies), meaning that the meds I've taken have messed with my dopamine too much and caused a major tic. Probably permanent. Nice.

8 comments:

orodemniades said...

Happy Blogiversary!

Could 6 weeks of Ablify cause permanent tremors?? Yeesh...so much to paranoid about these days when it comes to medication, yet who among us would ever think to ask about such stuff when at the doctors?

as for your neurologist, yeah, he does sound annoying, but he also sounds thorough. When's your next appointment?

Cricket said...

The tremors can happen anytime. Abilify alone causes them, however TD is a cumulative thing with psychiatric drugs. Too much messing with domamine causes it. The strange thing is that I do not take dopamine-interfering drugs, commonly those for psychosis or schizophrenia, but I think bipolar ones might apply, although they are not listed.

So Abilify could have caused it or it could have been the final straw.

I'm kind of resigned to having a fucked up life now. The umph is all gone and I'm just benignly waiting on the next natural disaster to hit.

Klynn said...

Oh, Cricket...I'm so sorry that you're dealing with this. Too many quacks and not enough real doctors in your life, methinks. I truly hope that it isn't an irreversible result of those meds they had you on.

Thinking of you and hoping you get encouraging results from all your tests.

Ron Southern said...

Ouch. Ouch, ouch, ouch! Patience with doctors is the biggest pain! They know everything until they get to you and me, when they know nothing. How does that work, anyway?

DD said...

Will any of the bloodwork confirm if it's TD? I would certainly call the prescribing doctor out on it...maybe you can turn it into an advantage for some kind of study or at least a review to possibly help someone else.

Congratulations on the Big Three!

brite69 said...

Yikes. Well, at least you were able to determine that it wasn't Parkinson's. I'm hoping that htis brain doc will be able to help you. I agree that he sounds like he's thorough.

Speaking of drug interactions, when you went through your course of Lupron, did you have a problem with depression? I'm having some issues and I'm trying to figure out if that could be a cause. I have another 2 months to go...

Cricket said...

When I was on Lupron, I was also on stuff for BPD, so I had a depression buffer. I don't remember having depression, but I think how logical it would be.

Cricket said...

PS - can't believer you only have 2 months left! Time has flown.